A patient underwent a laparotomy due to bowel perforation with peritonitis and septic shock and required ventilation for several days. He was sedated with midazolam and fentanyl. After extubation he became agitated overnight, pulled out his invasive monitoring lines and was attempting to climb out of bed.
How should his acute confusional state be managed?
Delirium is defined according to the Diagnostic Statistical Manual of Mental Disorders, 4th Edition (DSM IV) as an acute confusional state consisting of a disturbance of consciousness which is accompanied by a change in cognition and fluctuates in nature. Within acute hospitals, the highest incidence is on ICUs, where up to 80% of ventilated patients will develop delirium during their critical illness (1).
NICE published in-depth guidelines (2) in 2010 that discuss risk factors: these include age > 65 years, past or present cognitive impairment, hip fracture and severe illness. Whilst these are non-modifiable factors, acute and modifiable factors play a part in triggering delirium: invasive procedures, polypharmacy, restraint, physiological disturbance and acute pathological processes. Although ICU therapy aims to treat pathology and normalise physiology, it is done via invasive procedures and often polypharmacy, leading to perhaps more delirium. Studies have investigated association between sedative agents and the incidence of delirium. These point toward benzodiazepines as being strongly linked with delirium, with lorazepam and midazolam having an odds ratio of 1.2 and 1.7 respectively, for onset of delirium, with a dose-response relationship (3). Whist statistically significant, this may not be clinically relevant when considering the impact of severe critical illness as a whole. Does changing to propofol really make much difference to this?
Prof Ely of Vanderbilt University Medical Center in Nashville, USA, developed and validated the CAM-ICU (Confusion Assessment Method for ICU), which is one of several adapted assessment tools for use in mechanically ventilated and sedated patients. It has been shown to have a sensitivity of 81% and specificity of 96% for diagnosing delirium, compared to the gold standard of an in-depth assessment by a psychiatrist (4). The assessment takes no more than 5 minutes and involves four steps: assessment of mental status; inattention; consciousness; and disorganised thinking.
Management must be multi-modal, given the multi-factorial causes in most cases. Primary prevention is aimed at reducing the associated risk factors and treating the underlying pathology and physiological disturbance. Atypical antipsychotics may be effective in preventing post-operative delirium in elderly, at risk patients. For example, Olanzapine 5mg before and after orthopaedic surgery (5). This is not often possible for patients admitted to ICU as emergencies, and is not generalisable beyond the surgical patient. There is growing experience with alpha-2-agonists for sedation, and the Society for Critical Care Medicine have recently reviewed their guidance on delirium (6), which encourage the use of dexmedetomidine use instead of benzodiazepines and other antipsychotics.
Treatment of established delirium is difficult. Initially non-pharmacological efforts should be made: stimulation and reorientation, mobilisation, sleep routine, resolving communication difficulties. NICE recommend (2) the use of haloperidol or olanzapine to treat delirium, although it is recognised that neither are supported by robust evidence, nor are they licensed by manufacturers for this indication. Two small, under-powered, pilot studies randomising treatment with antipsychotics (haloperidol, ziprasidone and quetiapine) against placebo, have shown contradicting results, but a good safety profile (7,8).
Delirium is extremely common, has a significant impact on clinical prognosis and is difficult to treat. It should be considered at every review in the same way we consider lung or
kidney dysfunction. Although assessment methods are encouraged, it is difficult to know how to react if a positive diagnosis of delirium is made. Best care and nonpharmacological
efforts should be made 100%, regardless of the presence of delirium. In the agitated and unsafe patient, like the case described above, haloperidol as needed with regular quetiapine probably has the best evidence, although NICE recommend olanzapine. For my patients, I will consider early haloperidol during sedation / ventilation weaning with the aim of avoiding uncontrolled and unsafe agitation. I will be interested in seeing further studies and experience with α2-agonists.
1 Alce TM, et al. Delirium uncovered. Journal of the Intensive Care Society 2013; 14(1): 53-9
2 National Clinical Guideline Centre for Acute and Chronic Conditions. NICE clinical guideline 103; Delirium: diagnosis, prevention and management. London: National Institute for Health and Clinical Excellence; 2010. http://www.nice.org.uk/nicemedia/live/13060/49909/49909.pdf (accessed 30 May 2013).
3 Pandharipande P, et al. Lorazepam is an independent risk factor for transitioning to delirium in intensive care unit patients. Anesthesiology 2006; 104: 21-26.
4 Ely EW, et al. Delirium in mechanically ventilated patients: validity and reliability of the confusion assessment method for the intensive care unit (CAM-ICU). JAMA 2001, 286:2703-2710.
5 Larsen KA et al. Administration of alanzapine to prevent postoperative delirium in elderly joint-replacement patients: a randomized, controled trial. Psychosomatics 2010; 51:409-418.
6 Barr J, et al. Clinical Practice Guidelines for the Management of Pain, Agitation, and Delirium in Adult Patients in the Intensive Care Unit. Critical Care Medicine 2013; 41:263–306.
7 Girard TD et al. Feasibility, efficacy, and safety of antipsychotics for intensive care unit delirium: the MIND randomized, placebo-controlled trial. Crit Care Med 2010, 38: 428-437.
8 Devlin JW et al. Efficacy and safety of quetiapine in critically ill patients with delirium: a prospective, multicenter, randomized, double-blind, placebo-controlled pilot study. Crit Care Med 2010, 38: 419-427.